Oklahoma, 2006

Hail and Damaging Wind in Oklahoma, September 9, 2006

September 9, 2006 · NWS AMA · 2 events in 1 county or zone

A severe thunderstorm moved across the eastern Oklahoma panhandle during the late evening hours producing strong winds and hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm moved across the eastern Oklahoma panhandle during the late evening hours producing strong winds and hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 9, 10:13 PM CST, 17 minutes earlier.

Area forecast discussion, Sep 9, 10:13 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1113 PM CDT SAT SEP 9 2006

.UPDATE...
FORECAST UPDATED FOR EVENING WORDING. STRONG STORMS ARE JUST ENTERING
BEAVER COUNTY OF THE EASTERN OKLAHOMA PANHANDLE. ANOTHER WAVE MAY
TRIGGER STORMS LATER TONIGHT. STORMS ALREADY UNDERWAY IN SOUTHEAST
COLORADO. MODELS VARY ON THE TIMING OF WIND SHIFTS ON SUNDAY.

&&

.PREV DISCUSSION... (ISSUED 312 PM CDT SAT SEP 9 2006)

DISCUSSION...
CONFOUNDING DAY 1 FORECASTS CONTINUE TODAY...AS UPPER LOW MOVES EAST
NORTHEAST OUT OF COLORADO. LIFT ON FRINGES OF UPPER WAVE SHOULD HELP
THUNDERSTORMS DEVELOP SOUTH ALONG SFC TROF INTO NORTHERN HALF OF
PANHANDLES TONIGHT. CONFIDENCE IS A LOT LOWER IN DEVELOPMENT FURTHER
SOUTH...GIVEN MORE NORTHERLY LOCATION OF BEST LIFT AND CLOUD COVER
HAVING INHIBITED HEATING LONGER...AND HAVE THEREFORE TAILORED HIGHEST
POPS IN NORTHERN HALF...WHERE STORM MOTION SHOULD ALLOW FOR MORE
AREAS TO SEE RAINFALL. MORE WIDESPREAD COVERAGE OF STORMS TONIGHT
PERHAPS IN KANSAS WILL HELP DRIVE A FRONT THROUGH TONIGHT...LIKELY A
LITTLE AHEAD OF THE TIMING SHOWN IN THE NAM...BUT MORE IN LINE WITH
THE GFS TIMING...DESPITE TOO RAPID PROGRESSION OF THE SYSTEM ALOFT.

ANOTHER SHORTWAVE MOVES SOUTHEAST TOMORROW IN THE WAKE OF THE MAIN
WAVE...ALLOWING FOR ANOTHER CHANCE FOR STORMS TOMORROW AFTERNOON AND
EVENING. WITH THE FRONTAL BOUNDARY IN THE VICINITY...ALONG WITH
LINGERING MOISTURE AND DECENT HEATING...CHANCES FOR STORMS MAY BE
ENHANCED...AND SO 30 PERCENT POPS SEEMED REASONABLE.

UPSLOPE SFC WINDS SEEN IN OBS ALL THROUGH NORTHCENTRAL PLAINS. EXPECT
THESE WINDS TO MANIFEST THEMSELVES SUNDAY NIGHT THROUGH TUESDAY NIGHT
IN THE WAKE OF THE FRONTAL PASSAGE. POSITIVELY TILTED TROF ALOFT WILL
PROVIDE JUST ENOUGH LIFT FOR PERSISTENT CLOUD COVER...WITH MINIMAL
PRECIP CHANCES EXCEPT PERHAPS ALONG THE MIDLEVEL SHEAR ZONE...WHICH
LOOKS TO SET UP ACROSS THE SOUTHEASTERN TEXAS PANHANDLE. HAVE
THEREFORE OTHERWISE REMOVED POPS MONDAY NIGHT.

LOWLEVEL DRYING AND CLEARING ASSOCIATED WITH SETTLING SURFACE RIDGE
SHOULD APPEAR BY WEDNESDAY MORNING...WITH INCREASING TEMPERATURES AS
LEE TROF BEGINS TO REDEVELOP DURING THE DAY. LOWLEVEL JET HELPS TO
RESTORE A FEED OF MOISTURE FROM THE SOUTH PLAINS BY THURSDAY
MORNING. DEEPENING LEE TROF THURSDAY LOOKS TO PROVIDE NOT ONLY A
BREEZY AND WARM DAY ON THURSDAY...BUT ALSO A FOCUS FOR THUNDERSTORM
DEVELOPMENT AREAWIDE THURSDAY AFTERNOON AND EVENING AS A SHORTWAVE
TROF MOVES THROUGH AT PEAK HEATING. HAVE INCREASED POPS TO CHANCE IN
THE EASTERN HALF GIVEN SEVERAL GFS RUNS DEPICTING THIS FEATURE. SFC
TROF SHIFTS EAST ON FRIDAY WITH EASTERN ZONES SUBJECT TO SIMILAR
STORM CONDITIONS FRIDAY AFTERNOON AND EVENING.

NOT MUCH DEVIATION FROM PREVIOUS FORECAST TEMPERATURES WITH THIS
PACKAGE...WITH THE EXCEPTION OF MONDAY AND TUESDAY. TEMPERATURES WERE
MAINTAINED ON THE COOLER SIDE OF GUIDANCE FOR SUNDAY...AND SEVERAL
DEGREES BELOW GUIDANCE FOR MONDAY AND TUESDAY GIVEN ANTICIPATED
CLOUDY CONDITIONS. MEXMOS NUMBERS WERE REASONABLE FOR THE EXTENDED
AND WERE ACCEPTED WITH ONLY MINOR ADJUSTMENTS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24/21
Hazardous weather outlook, Sep 9, 2:23 PM CST, 8 hours 7 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CDT SAT SEP 9 2006

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
323 PM CDT SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THROUGH TONIGHT
WITH THE BEST CHANCE BEING ACROSS THE OKLAHOMA PANHANDLE AND THE
NORTHEAST TEXAS PANHANDLE. WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED...HOWEVER AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL OR
DAMAGING WIND GUSTS IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THROUGH
MONDAY WITH A SLIGHT CHANCE OF STORMS IN THE SOUTHEAST TEXAS
PANHANDLE MONDAY NIGHT AND TUESDAY. STORMS WILL THEN BE POSSIBLE
AREAWIDE AGAIN THURSDAY...WITH THE BEST CHANCE OF STORMS ACROSS THE
EAST ON FRIDAY. AT THIS TIME...ANY STORMS THAT DEVELOP ARE EXPECTED
TO REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NECESSARY THROUGH TONIGHT.

GOEHRING

In the hours before

Local storm report, Sep 9, 5:07 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
607 PM CDT SAT SEP 09 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             4 NW AMARILLO           35.24N 101.87W
09/09/2006  M0.88 INCH       POTTER             TX   NWS EMPLOYEE

&&

MJ
Special weather statement, Sep 9, 9:59 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1059 PM CDT SAT SEP 9 2006

OKZ003-100445-
BEAVER OK-
1059 PM CDT SAT SEP 9 2006

...STRONG THUNDERSTORM IN BEAVER COUNTY...

AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF FLORIS MOVING SOUTHEAST AT
15 MPH.

ONE HALF INCH SIZE HAIL...WIND GUSTS UP TO 50 MPH AND VERY HEAVY
RAINFALL ARE POSSIBLE.

PEOPLE IN BEAVER COUNTY...INCLUDING THE CITY OF BEAVER...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

JOHNSON

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
September 9, 10:30 PM CST
Where
Beaver County, 1 mi SSW of Beaver
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.800, -100.517

Hail, Beaver

When
September 9, 10:40 PM CST
Where
Beaver County, Beaver
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -100.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534930, 5534931.